You are here:

Pharmacy/ezetimibe/simvistatin 10-80 and gemf

Advertisement


Question
Namaste, Dr. Ghooi.

My mother was 74 years old on the above named medications plus amlodipine for several years, with ESRD. A few months back she went in for coronary stenting and angiograms, and to clear restonisis of her renal arteries. all the coronary was done but they couldn't get to the kidneys because of a severe drop in BP. They kept her an extra day and when they discharged her, they took away the amlodipine and changed the other meds to atorvistatin and fenofibrate. Oddly that's when she developed a slow continuing weakness until she couldn't even sit up in bed. That's where it leveled off. Prior to this she could set up her peritoneal dialysis machine including lifting 6000ml bags of dialysite out of boxes and carrying them to the machine. With no explanation I have to wonder if there is any history of these concomitant drugs having late side effects. Could you shed some light, if any?

Thank you,

  Charles

Answer
Hello Charles
Thank you for the Indian Greeting. Namaste to you too!
There are very few drugs that have very late side effects, and the problem has not been systematically studied, but let us examine her medications.
She was on simvastatin which was changed to atorvastatin. I dont see a problem there, both drugs are equally good or bad.
Ezetimibe and gemfibrozil is apparently discontinued and fenofibrate introduced along with  amlodipine. Again I  dont think the change will really cause a problem.
How these drugs react with her age is something we must consider, but do not know.
How these drugs will react in a patient with renal insufficiency is again difficult to predict. But if I were to zero in on the cause I would say that the drugs while normally not responsible for such effects may have become more toxic due  to renal insufficiency.
Generally Charles it is very difficult to pin point the cause of adverse effects, and I would not spend too much effort on it, I would suggest you talk to  your doctors and investigate the  following:
1. Is there any reduction  in muscle tone? (or muscle damage caused by statins?)
2. Is there any loss of stamina/energy? (could be due to anemia, which often accompanies renal insufficiency)
3. If not  what in the opinion of your doctor is the cause of her increasing weakness?
I hope I have been of some help, though I acknowledge that I wont be  able to help you fully.
Best wishes
Ravi Ghooi  

Pharmacy

All Answers


Answers by Expert:


Ask Experts

Volunteer


Dr. Ravindra Bhaskar Ghooi

Expertise

I can provide information on drugs and medicines, their actions, uses, interactions and adverse effects. To avoid confusion, generic names of medicines may please be provided. I am a pharmacologist, having worked on animal and human pharmacology, and presently I am the Dean of Bilcare Research Academy, where we teach courses on clinical research. We dont work on saturdays and sundays, hence questions reachng me on these days will be replied on Monday, please bear with me.

©2016 About.com. All rights reserved.